Back to Ask the Diabetes Team Ask the Diabetes Team

From Guaynabo, Puerto Rico:

On three occasions during the last six months, our daughter (who has type 1 diabetes) has woken up looking perfectly fine but dizzy, nauseous, disoriented and not being able to speak or remember anything (not even her name). On two of the occasions, her blood sugar was normal, and this last time she had a reading of 42 mg/dl [ 2.3 mmol/L]. Every time, I thought that these symptoms could by caused by hypoglycemia so I gave her juice and other things to bring her blood sugar up. All three times, the symptoms have persisted for three to five hours even after her blood sugar is normal or above. On each occasions we called our endocrinologist who said they were caused by hypoglycemia.

This really scares us as parents, and worse, we don't really know how to go about fixing it. We have spoken to our friends who have children with diabetes, and none of them have experienced anything like this. Please help.


Most likely, the hypoglycemia is occurring for several hours before you are checking the actual blood glucose level. You are seeing the aftereffects of this hypoglycemia and should do some detective work (what we call overnight profiles) every few hours to document where the lows start. Then, you should adjust the appropriate food and/or insulin to help decrease these hypo episodes.

If your daughter is using suppertime insulin, this should be decreased and moved to bedtime. Consideration for Lantus (insulin glargine) would be helpful in such a situation since it has less of a peak than NPH or Lente for overnight glucose coverage. Either way you should share this with your daughter's diabetes team and problem solve based on lots of overnight blood glucose testing.


[Editor's comment: Your daughter's situation might well be clarified by monitoring sugar levels continuously for several days to try to sort out what's happening in more detail. See The Continuous Glucose Monitoring System. SS]

Original posting 19 Feb 2003
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.